Search Browse On This Day Map Timeline Research Free Datasets Remembered About Contact

Viagra and party drugs

Thu 21 Dec 2006 In: Living Well View at Wayback View at NDHA

Overseas HIV/AIDS and STI prevention research has shown an increase in polydrug use, possibly related to unsafe sex. So, why has Viagra become a component in this risky cocktail? Viagra's real name is sidenafil. It was discovered to stimulate erections in cases of male erectile dysfunction back in 1996, which led to its US Food and Drug Authority authorisation for that reason, in 1998. At that point, its sales took off, and Pfizer, its manufacturer, found it was a lucrative item, securing them one billion dollar sales worldwide over the next three years. Unfortunately though, it didn't stay restricted to older men with erectile dysfunction. On the dance party circuit, straight and gay clubbers used it as one component in a polydrug 'party mix.' Initially, this involved intentional mixture of Viagra and MDMA (Ecstacy), to produce 'sextasy,' which combined the euphoric effects of E with the phallic thrust of V. As with any drug interaction though, there are counter-indications. And as E and P are illegal drugs, the exact nature of these interactions are not clear, and may vary from person to person. For starters, ask yourself why you're using. If it's because you want to forget your crap life, escape it for the night, get out of it so you don't have to deal with whatever problems exist within it, or get blitzed so you forget, then you're more likely to overdo it. Have a talk with a community alcohol and drugs counselor, who'll tell you what to do next. If you still decide to use, keep drinking water so you won't get dehydrated, and pass out. Do not use V if you're also using poppers. Do not use it if you've got a history of cardiovascular problems, kidney complaints or hypotension/low blood pressure, as this is intended to stimulate cardiac pace, and may result in heart problems if misused. If you're HIV+, your protease inhibitors will increase the magnitude of these effects, so don't mix them either. As well as the above, the increased bloodflow may also impact on your optic nerves, leading to impaired vision or possibly blindness. If you're experiencing headaches, impaired vision, aversion to light or heart palpitations already, then these are warning signs. Do not consume any more V that evening. Get someone to call A  

Credit: Craig Young

First published: Thursday, 21st December 2006 - 12:00pm

Rights Information

This page displays a version of a GayNZ.com article that was automatically harvested before the website closed. All of the formatting and images have been removed and some text content may not have been fully captured correctly. The article is provided here for personal research and review and does not necessarily reflect the views or opinions of PrideNZ.com. If you have queries or concerns about this article please email us